Abuse of New Opana Pill Causes Blood-Clots

Abuse of New Opana Pill Causes Blood-Clots

By McCarton Ackerman 01/11/13

Cases of a rare blood-clotting condition in Tennessee share a common link.

Image: 
Side effects of Opana ER abuse include
sepsis, Hepatitis C and blood clots.
Photo via

As if abusing painkillers weren't already dangerous enough. Despite a new version of Opana ER being released last February, designed to be harder to abuse, Tennessee health officials are reporting cases of a rare blood-clotting problem among people who injected the drug after crushing the pills (which are meant to be taken orally). Only about one in 100,000 people generally develop thrombotic thrombocytopenic purpura (TTP), a disorder that causes clots to form in small blood vessels around the body. But 15 cases were reported in the state between last August to October—and all were linked to intravenous drug abuse, with 14 of the 15 related to Opana. "The advantage [of crushing the drug] is it gets into the bloodstream faster," says Dr. Leonard Paulozzi, a medical epidemiologist at the US Centers for Disease Control and Prevention. "Apparently, the amount of euphoria associated with the drug is associated with how fast the drug level rises in your bloodstream." The condition can be fatal if left untreated, but none of the patients died; 12 were treated for Hepatitis C and seven were treated for sepsis, a toxic condition that can cause vital organs to shut down. The new formulation of Opana is similar to newer versions of Oxycontin aimed at preventing users from pulverizing the pills or dissolving them for injection. But according to Dr. David Kirschke, deputy state epidemiologist for the Tennessee Department of Health, "the condition appears to be associated specifically with the reformulated version of the medication. It could be that something was done to the pill, which may be what's causing actual illness when they do abuse it."